Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 142, NWS Springfield, MO

June 20, 1998Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 20, 1998, 4:38 AM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 4:38 AM CDT (09:38 UTC)
Expired
Jun 20, 1998, 8:35 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2710 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 200939
FFWSGF
MOC065-105-161-169-203-215-201335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 835 AM CDT

* AT 434 AM DOPPLER RADAR INDICATED FLOODING FROM BUFFALO TO SALEM
  AND EMINENCE.  THIS STORM WAS MOVING EAST AT 20 MPH.

* ONE TO THREE INCHES OF RAIN HAS FALLEN IN THE WARNED AREA SINCE
  MIDNIGHT WITH AN ADDITIONAL ONE TO TWO INCHES LIKELY BY 6 AM.
  FLOODING WILL DEVELOP QUICKLY AT LOW WATER CROSSINGS AND OTHER
  FLOOD PRONE AREAS.

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

SCHMIDT/SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:45 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 20, 2:45 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT SAT JUN 20 1998

EXTREMELY BUSY WITH MCS ACRS CWA.  MOST OF NRN CWA IN FFW.  WITH
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES...LOTS OF JUICE TO
PRODUCE FLOODING.   WL USE TED S DIVINE GUIDANCE ON THIS SHORT
AFD.

WL ALSO USE ETA TOO.  NGM HAVING QPF AND POP INITIALIZATION PROBLEMS.
RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF/UNO...WARM AND HUMID.  HIGH AROUND 90.  SOUTHEAST
5 TO 10 MPH.

AIZ/VIH...A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS.
HIGH 85 TO 90.  EAST WIND 5 TO 10 MPH.

CCF
SGF BE 089/073 089/070 091 04233
JLN BE 092/072 093/073 092 04233

GORDON

In the hours before

Local storm report, Jun 20, 1:39 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
139 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    WEAUBLEAU                 MO    .75 INCH HAIL
06/19/98   HICKORY

0800 PM    BUFFALO                   MO    1 INCH HAIL
06/19/98   DALLAS

0803 PM    BUFFALO                   MO    .75 INCH HAIL
06/19/98   DALLAS

0805 PM    ELKLAND                   MO    .75 INCH HAIL
06/19/98   WEBSTER

0840 PM    3 S BUFFALO               MO    .88 INCH HAIL
06/19/98   DALLAS

0845 PM    PUMPKIN CENTER            MO    1.75 INCH HAIL
06/19/98   DALLAS

0848 PM    BUFFALO                   MO    .88 INCH HAIL
06/19/98   DALLAS

0909 PM    PHILLIPSBURG              MO    1 INCH HAIL
06/19/98   LACLEDE

0932 PM    PHILLIPSBURG              MO    .88 INCH HAIL
06/19/98   LACLEDE

0942 PM    ROBY                      MO    .75 INCH HAIL
06/19/98   TEXAS

0948 PM    3 N LEBANON               MO    1.25 INCH HAIL
06/19/98   LACLEDE

1113 PM    3 S WINONA                MO    .75 INCH HAIL
06/19/98   SHANNON

1152 PM    10 S VERSAILLES           MO    1 INCH HAIL
06/19/98   MORGAN

1155 PM    15 S VERSAILLES           MO    TORNADO
06/19/98   MORGAN                          POSSIBLE TORNADO NEAR
                                           THE TOWN OF LAURIE.
                                           OBSERVED BY BOTH THE
                                           PUBLIC AND LOCAL POLICE
                                           DEPARTMENT

TAGGART
Special weather statement, Jun 20, 2:20 AM CDT, 2 hours 18 minutes before
MOZ055>058-069-201000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT SAT JUN 20 1998

...IN MISSOURI...

BENTON            CAMDEN            MARIES            MILLER
MORGAN

INCLUDING THE TOWNS OF...

CAMDENTON         WARSAW            VERSAILLES        TUSCUMBIA
VIENNA

AT 215 AM...DOPPLER RADAR CONTINUES TO INDICATE RAINFALL RATES
BETWEEN 1 AND 2 INCHES PER HOUR IN BENTON... MORGAN... CAMDEN... ST
CLAIR AND MILLER COUNTIES OF WEST CENTRAL AND CENTRAL MISSOURI.
SINCE
7 PM...ISOLATED FIVE INCH TOTALS OCCURRED IN WEST CENTRAL MORGAN
EXTENDING INTO EXTREME EAST CENTRAL BENTON COUNTY.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER WEST CENTRAL
MISSOURI AND MOVE OVER THE ALREADY SATURATED GROUNDS NEAR THE LAKE
OF
THE OZARKS. SINCE RAINFALL WILL CONTINUE FOR THE NEXT SEVERAL
HOURS...THE FLASH FLOOD WARNINGS FOR BENTON AND MORGAN COUNTIES WILL
BE REISSUED SHORTLY. ADDITIONALLY...FLASH FLOOD WARNINGS WILL BE
ISSUED FOR THE COUNTIES SURROUNDING BENTON AND MORGAN COUNTIES DUE
TO
ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES PER HOUR
THROUGH SUNRISE.

TAGGART
Special weather statement, Jun 20, 2:20 AM CDT, 2 hours 18 minutes before
MOZ055>058-069-201000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT SAT JUN 20 1998

...IN MISSOURI...

BENTON            CAMDEN            MARIES            MILLER
MORGAN

INCLUDING THE TOWNS OF...

CAMDENTON         WARSAW            VERSAILLES        TUSCUMBIA
VIENNA

AT 215 AM...DOPPLER RADAR CONTINUES TO INDICATE RAINFALL RATES
BETWEEN 1 AND 2 INCHES PER HOUR IN BENTON... MORGAN... CAMDEN... ST
CLAIR AND MILLER COUNTIES OF WEST CENTRAL AND CENTRAL MISSOURI.
SINCE
7 PM...ISOLATED FIVE INCH TOTALS OCCURRED IN WEST CENTRAL MORGAN
EXTENDING INTO EXTREME EAST CENTRAL BENTON COUNTY.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER WEST CENTRAL
MISSOURI AND MOVE OVER THE ALREADY SATURATED GROUNDS NEAR THE LAKE
OF
THE OZARKS. SINCE RAINFALL WILL CONTINUE FOR THE NEXT SEVERAL
HOURS...THE FLASH FLOOD WARNINGS FOR BENTON AND MORGAN COUNTIES WILL
BE REISSUED SHORTLY. ADDITIONALLY...FLASH FLOOD WARNINGS WILL BE
ISSUED FOR THE COUNTIES SURROUNDING BENTON AND MORGAN COUNTIES DUE
TO
ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES PER HOUR
THROUGH SUNRISE.

TAGGART
Local storm report, Jun 20, 2:34 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
234 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    3 N NEVADA                MO    WIND DAMAGE
06/20/98   VERNON                          60+ MPH WINDS BLEW DOWN
                                           TENTS AND BOOTHS NORTH
                                           OF NEVADA

0120 AM    HERMITAGE                 MO    WIND DAMAGE
06/20/98   HICKORY                         TREES BLOWN DOWN NEAR
                                           HERMITAGE

TAGGART
Local storm report, Jun 20, 3:00 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...RETRANSMITTED...
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
300 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    WEAUBLEAU                 MO    .75 INCH HAIL
06/19/98   HICKORY

0800 PM    BUFFALO                   MO    1 INCH HAIL
06/19/98   DALLAS

0803 PM    BUFFALO                   MO    .75 INCH HAIL
06/19/98   DALLAS

0805 PM    ELKLAND                   MO    .75 INCH HAIL
06/19/98   WEBSTER

0840 PM    3 S BUFFALO               MO    .88 INCH HAIL
06/19/98   DALLAS

0845 PM    PUMPKIN CENTER            MO    1.75 INCH HAIL
06/19/98   DALLAS

0848 PM    BUFFALO                   MO    .88 INCH HAIL
06/19/98   DALLAS

0909 PM    PHILLIPSBURG              MO    1 INCH HAIL
06/19/98   LACLEDE

0932 PM    PHILLIPSBURG              MO    .88 INCH HAIL
06/19/98   LACLEDE

0942 PM    ROBY                      MO    .75 INCH HAIL
06/19/98   TEXAS

0948 PM    3 N LEBANON               MO    1.25 INCH HAIL
06/19/98   LACLEDE

1113 PM    3 S WINONA                MO    .75 INCH HAIL
06/19/98   SHANNON
1152 PM    10 S VERSAILLES           MO    1 INCH HAIL
06/19/98   MORGAN

1155 PM    15 S VERSAILLES           MO    TORNADO
06/19/98   MORGAN                          POSSIBLE TORNADO NEAR
                                           THE TOWN OF LAURIE.
                                           OBSERVED BY BOTH THE
                                           PUBLIC AND LOCAL POLICE
                                           DEPARTMENT

1225 AM    3 N NEVADA                MO    WIND DAMAGE
06/20/98   VERNON                          60+ MPH WINDS BLEW DOWN
                                           TENTS AND BOOTHS NORTH
                                           NORTH OF NEVADA

0120 AM   HERMITAGE                  MO    WIND DAMAGE
06/20/98  HICKORY               X           TREES BLOWN DOWN NEAR
                                           HERMITAGE

TAGGART
Local storm report, Jun 20, 3:00 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...RETRANSMITTED...
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
300 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    WEAUBLEAU                 MO    .75 INCH HAIL
06/19/98   HICKORY

0800 PM    BUFFALO                   MO    1 INCH HAIL
06/19/98   DALLAS

0803 PM    BUFFALO                   MO    .75 INCH HAIL
06/19/98   DALLAS

0805 PM    ELKLAND                   MO    .75 INCH HAIL
06/19/98   WEBSTER

0840 PM    3 S BUFFALO               MO    .88 INCH HAIL
06/19/98   DALLAS

0845 PM    PUMPKIN CENTER            MO    1.75 INCH HAIL
06/19/98   DALLAS

0848 PM    BUFFALO                   MO    .88 INCH HAIL
06/19/98   DALLAS

0909 PM    PHILLIPSBURG              MO    1 INCH HAIL
06/19/98   LACLEDE

0932 PM    PHILLIPSBURG              MO    .88 INCH HAIL
06/19/98   LACLEDE

0942 PM    ROBY                      MO    .75 INCH HAIL
06/19/98   TEXAS

0948 PM    3 N LEBANON               MO    1.25 INCH HAIL
06/19/98   LACLEDE

1113 PM    3 S WINONA                MO    .75 INCH HAIL
06/19/98   SHANNON
1152 PM    10 S VERSAILLES           MO    1 INCH HAIL
06/19/98   MORGAN

1155 PM    15 S VERSAILLES           MO    TORNADO
06/19/98   MORGAN                          POSSIBLE TORNADO NEAR
                                           THE TOWN OF LAURIE.
                                           OBSERVED BY BOTH THE
                                           PUBLIC AND LOCAL POLICE
                                           DEPARTMENT

1225 AM    3 N NEVADA                MO    WIND DAMAGE
06/20/98   VERNON                          60+ MPH WINDS BLEW DOWN
                                           TENTS AND BOOTHS NORTH
                                           NORTH OF NEVADA

0120 AM   HERMITAGE                  MO    WIND DAMAGE
06/20/98  HICKORY               X           TREES BLOWN DOWN NEAR
                                           HERMITAGE

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTTornado WarningSGFDallas, Greene, Polk48 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningSGFCedar, Polk65 min
Jun 19, 7:45 PM CDTTornado WarningSGFLaclede, Webster50 min
Jun 19, 8:00 PM CDTSevere Thunderstorm WarningSGFDallas, Polk50 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede62 min
Jun 19, 9:08 PM CDTFlash Flood WarningSGFLaclede, Wright3 hr
Jun 19, 9:27 PM CDTSevere Thunderstorm WarningSGFTexas63 min
Jun 19, 9:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon66 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede62 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps50 min
Jun 19, 10:07 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan63 min
Jun 19, 10:10 PM CDTFlash Flood WarningSGFDent, Shannon, Texas3 hr
Jun 19, 10:42 PM CDTSevere Thunderstorm WarningSGFShannon63 min
Jun 19, 11:06 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan64 min
Jun 19, 11:18 PM CDTFlash Flood WarningSGFBenton, Morgan3 hr
Jun 19, 11:28 PM CDTTornado WarningSGFMorgan32 min
Jun 19, 11:42 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon48 min
Jun 19, 11:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon41 min
Jun 19, 11:59 PM CDTTornado WarningSGFMorgan46 min
Jun 20, 12:13 AM CDTTornado WarningSGFCamden, Miller32 min
Jun 20, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory68 min
Jun 20, 1:30 AM CDTSevere Thunderstorm WarningSGFHickory, Polk50 min
Jun 20, 2:32 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 20, 3:06 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede49 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningSGFBenton64 min
Jun 20, 4:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede47 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningSGFDent, Phelps56 min
Jun 20, 4:38 AM CDTFlash Flood WarningSGFLaclede, Pulaski4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFPhelps4 hr
Jun 20, 5:37 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 6:42 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 7:32 AM CDTSevere Thunderstorm WarningSGFDent, Shannon63 min
Jun 20, 8:20 AM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas5 hr
Jun 20, 8:20 AM CDTFlash Flood WarningSGFCamden5 hr
Jun 20, 8:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas48 min
Jun 20, 11:15 AM CDTSevere Thunderstorm WarningSGFMorgan50 min
Jun 20, 12:58 PM CDTFlash Flood WarningSGFMiller3 hr
Jun 20, 1:04 PM CDTSevere Thunderstorm WarningSGFMiller51 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.